- Last Updated on Saturday, 20 October 2012 03:22
- Written by Judd Handler
- Hits: 1186
Several reports confirm that taking over-the-counter painkillers over a prolonged period of time may be associated with greater health risks than benefits.....
When your back aches, do you pop an over-the-counter (OTC) painkiller? If so, here’s the good news, according to the Consumer Healthcare Products Association: for every dollar spent on OTC painkillers, the U.S. healthcare system saves $6 to $7. Put in another way, OTC painkillers provide more than $100 billion in value every year.
But here’s the bad news: More than 100,000 hospitalizations and 16,500 deaths a year are attributed to OTC painkillers. Is your OTC pain killer making you sick?
Here are some of the serious complications that can occur when OTC painkillers are misused:
Kidney problems, including edema and urologic cancer
So, considering the lethal consequences of a seemingly innocuous little pill, should you trash all your OTC bottles in your medicine cabinet and instead take some black mamba snake venom for pain relief? After all, several reports and studies now confirm that taking OTC painkillers over a prolonged period of time — even in low doses — may be associated with more health risks than benefits.
How extensive is OTC painkiller misuse or abuse?
A survey prepared for the National Council on Patient Information and Education (NCPIE) reports that one-third of Americans admit that they have taken more than the recommended dose of an over the counter medicine. And while 95 percent of Americans read some portions of the label, only half (51 percent) say they seek out the packaging label for usage information when they plan to take an OTC medication for the first time.
“Many Americans believe if it’s an OTC medication, someone (the Food and Drug Administration) has vetted it as safe and therefore, one pill is good but two is better,” says Bill McCarberg, M.D., president of the Western Pain Society and Adjunct Assistant Clinical Professor at the University of California at San Diego School of Medicine.
How do complications arise from low doses of OTC painkillers?
McCarberg, who is also founder of the Chronic Pain Management Program for Kaiser Permanente in San Diego, says that frequently, a typical American consumer might take one OTC painkiller (more clinically defined as an NSAID, or non-steroidal anti-inflammatory drug), say for a sore back, and another OTC like aspirin for cardiovascular support. Throw in a medication for arthritis and you have a potential killer chemical concoction.
If you try to hit the gym after work but typically suffer from pain or stiffness, popping two OTC pain killers before and after a workout could lead to some long-term serious consequences, warns McCarberg.
“If you’re taking a typical dosage of 400 milligrams twice a day, you will be at significantly greater risk for getting a stomach ulcer or internal bleeding of the stomach. If you’re also taking an aspirin for cardiovascular support, in addition to another OTC, you increase that risk substantially,” he says.
Signs of OTC painkiller complications
Dark black stools, acid reflux, heartburn, an ulcer, or pain in the pit of the stomach, or frequently feeling dizzy when changing positions can all be signs of complications from OTC medications, says McCarberg.
The protective mucousy barrier that forms the stomach lining erodes if OTC pills are overused. If you wake up with an acidy taste in your mouth, this could be another surefire sign that your stomach lining is being compromised.
But not everybody will be clued in before it’s too late, says McCarberg. “A significant number of people don’t have any early warning signs, but could have massive bleeding and get dangerously ill.”
Why do drug companies make the instructions so small?
If after reading the dangers of OTC pain killers, even at low doses, you’re motivated to start reading labels more carefully, you may find yourself frustrated at the microscopic font size on labels. While McCarberg agrees that the dosage should stand out more clearly on OTC bottles, drug companies would need to include a mini booklet with every bottle sold if they were to spell out all the dangers and complications, not to mention all the ingredients and their primary functions. Thus, caveat emptor is the norm for OTC products.
The bottom line on OTC painkillers like aspirin, ibuprofen, Naprosyn (Tylenol is not included in the list as it is a completely separate class of drugs and not an anti-inflammatory): even at low doses, OTC pain pills can wreak havoc, most commonly on your stomach; secondarily on your cardiovascular system, and the third most common complications affect the kidneys.
“Just remember: more isn’t necessarily better,” says McCarberg, “One pill just might be as effective; two pills are clearly more dangerous.”